Warfarin Recall

The Food and Drug Administration (FDA) recently announced that Zydus Pharmaceutical issued a voluntary nationwide recall of the prescription drug Warfarin. The 2 mg tablets were voluntarily recalled as the tablets were oversized. Warfarin is a blood-thinner, prescribed to prevent blood clots in patients suffering from irregular heartbeats or a history of heart attack.

The tablets in question were part of Lot MM5767 with an expiration date of June 2014, and were distributed between November and December 2012 to wholesalers and retailers. Mail order distributors also received some of the medication.

Because the Warfarin 2 mg tablets are oversized, there is concern that patients would ingest a dosage of the drug more than was intended. This could lead to bleeding in critical organs, normally in the central nervous system, which could be fatal.

Patients with central nervous system bleeding often do not exhibit external symptoms, making them difficult to diagnose and treat. The brain and spine make up the central nervous system. Therefore, severe headaches, forgetfulness or confusion, weakness, vision problems, and seizures could indicate bleeding. Patients who have taken Warfarin 2 mg who exhibit these symptoms should contact a physician immediately.

Patients who find that they have Warfarin 2 mg tablets from Lot MM5767 should stop using the tablets and contact INMAR at 800-967-5952 to learn how they can be returned. For patients with Warfarin 2 mg tablets with different lot numbers, the FDA warns that the pills need to be checked to be sure they are of the same size. If the patient is unsure, they can take the pills to a pharmacist who can confirm that the right dosage is being received. Currently, pharmacies are working with the manufacturer to stop distribution and return tablets to the company.

At this time, Zydus has not received any reports of patients harmed by this recall, but the company is recalling the drug nonetheless.